Iowa, 2018Flooding in Iowa, April 25 to 30, 2018
April 25 to 30, 2018 · NWS DMX · 2 events in 1 county or zone
Part III: Several rivers went into flood as heavy rainfall, heavy snow and resultant melting snow all led to higher streamflows in the latter half of April across portions of central and northern Iowa. Flooding at 3 locations including the West Fork of the Des Moines River at Estherville, Emmetsburg and Humboldt remained above flood stage into May 2018.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Part III: Several rivers went into flood as heavy rainfall, heavy snow and resultant melting snow all led to higher streamflows in the latter half of April across portions of central and northern Iowa. Flooding at 3 locations including the West Fork of the Des Moines River at Estherville, Emmetsburg and Humboldt remained above flood stage into May 2018. Some of the rivers went in and out of flood a few times during the period. There are 2 parts to this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 10:51 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 24, 10:51 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1151 PM CDT Tue Apr 24 2018
...Updated for 06z Aviation Discussion...
.SHORT TERM.../Tonight through Wednesday/
Issued at 336 PM CDT Tue Apr 24 2018
Confidence: Medium to High
Main concern this period will be chances for showers overnight.
Approaching wave still expected to dive southeast with weakening
support over northern Iowa while western/southwest areas still may
see enough mechanical forcing to induce some light showers this
evening into Wednesday morning. Not expecting much precipitation due
to overall lack of forcing and the fact that airmass is rather
dry in lower/mid levels right now over the area which will result
in some virga in some cases. Hires models suggest a few light
showers or sprinkles north this evening but for now will leave
mention out due to overall lack of confidence. Trough accompanying
this system will track southeast and as expected...slightly
cooler air will arrive later tonight into Wednesday over much of
the area. Lows tonight will remain mild with lower to mid 30s far
north...then into the mid to upper 40s over the south. Highs
Wednesday should recover in the lower 60s over most of the region.
Clouds overnight will exit from north to south during the morning
on Wednesday with a fair amount of sunshine most of the day north
and more sunshine after noon over the remainder of the region.
.LONG TERM.../Wednesday night through Tuesday/
Issued at 336 PM CDT Tue Apr 24 2018
Confidence: Medium to High
There remains some uncertainty with regard to precipitation on
Thursday. The Euro and GFS continue to show the northern and
southern stream waves diverging within the northwest flow stream
with weakening support for showers. The NAM is also much less
bullish on precipitation as the front tracks across the region.
For now will continue with a blend with slight chances for showers
with the frontal passage and monitor trends moving forward. Again
today the convective potential looks muted over the region for
Thursday. After mins in the 30s to lower 40s Wednesday night
afternoon highs Thursday should recover to the upper 50s north to
the upper 60s southeast. Beyond Thursday dry weather will again
return with warming temperatures through the weekend. Highs by
Saturday will warm to the lower to mid 60s northeast to the upper
60s to lower 70s southwest. As a stronger shortwave deepens over
the western CONUS H850 temperatures will moderate into the upper
single digits to lower teens from Sunday through Tuesday. This
should push highs well into the 60s/70s over the area. Also the
strength and expansive nature of the western trough should easily
tap into both Pacific and Gulf moisture by early next week. Thus a
period of more active weather with showers and thunderstorms is
expected especially near and beyond Tuesday. Lows will also
moderate into the 50s for a few days with 40s and 50s more common
from the weekend into early next week.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1151 PM CDT Tue Apr 24 2018
Fairly high confidence that VFR conditions will prevail at the
forecast terminals through this period. There may still be sub-VFR
restrictions in rain showers that will stay primarily west of a
SPW-CIN-LWD line the rest of tonight into Wednesday morning. Skies
will begin to clear over northern Iowa tonight with clearing
reaching southern Iowa by late afternoon Wednesday. Winds from the
north or northeast will generally be light through late Wednesday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...Ansorge
Hazardous weather outlook, Apr 24, 2:37 PM CST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Tue Apr 24 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-252045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Tue Apr 24 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
River flooding due to snow melt is expected to continue or develop
along the upper reaches of the Des Moines River Basin, as well as
the Cedar River near Cedar Falls. Flood Warnings remain in effect
for these areas. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary.
REV
Flood, Emmet
- When
- April 25, 2:45 AM CST to April 28, 1:30 PM CST
- Where
- Emmet County, 42.79 mi NNE of Nemaha to 52.67 mi NE of Lytton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg crested at 11.39 feet on 27 April 2018 at 3:00 UTC.
Flood, Emmet
- When
- April 29, 7:15 PM CST to April 30, 11:59 PM CST
- Where
- Emmet County, 42.79 mi NNE of Nemaha to 52.67 mi NE of Lytton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg crested at 11.17 feet on 30 April 2018 at 11:00 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 25, 20181 death · 1 event
- High Surf in North Carolina, April 25, 20181 death · 1 event
- Flooding in Virginia, April 25 to 28, 20182 events
- Flooding in Minnesota, April 25 to 30, 20182 events
- Flood in Wisconsin, April 25 to 28, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, April 25, 20181 event
- Hail in Texas, April 25, 20181 in hail · 1 event
- Damaging Wind in Texas, April 25, 2018$2,000 · 52 kt wind · 1 event
- Flood in Montana, April 25 to 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751722, 751723.